North Dakota, 2006

Hail in North Dakota, August 15, 2006

August 15, 2006 · NWS FGF · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 15, 1:30 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 15, 1:30 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT TUE AUG 15 2006

FORECAST CHALLENGE CONCERNS PCPN CHANCES AND TEMPERATURES.

MINOR SURFACE BOUNDARY LOCATION DIFFERENCES OTHERWISE MODELS
CONTINUE IN REASONABLE AGREEMENT THROUGH PERIOD AND WILL USE MIX FOR
GRIDS.

MEAN TROUGH TO MOVE ONSHORE TONIGHT WITH SERIES OF SHORTWAVES
EJECTING FROM TROUGH RIDING UP SW FLOW NEXT 24-36 HOURS. MAIN
FEATURES OF INTEREST FOR TONIGHT ARE WAVES LIFTING THROUGH WY AND
ANOTHER OVER S CENTRAL ND. FIRST WAVE MENTIONED LIKELY TO AFFECT
HIGH PLAINS/ WESTERN DAK. ANY T CONCERN TONIGHT WITH THIS WOULD BE
OVER DVL BASIN CLOSER TO EXPECTED HIGH PLAINS CONVECTION AND EVEN
MORE MOIST GFS KEEPS ANY CONCENTRATED RH IN 500-600MB LAYER. SO WITH
LOWEST LAYERS DRY WILL MAINTAIN DRY FORECAST. BOTH NAM/WRF AND GFS
TO A DEGREE SHOWING RIBBON OF INSTABILITY/CONVERGENCE AND MINOR CAPE
ALONG ND/SD BORDER INTO WEST CENTRAL MN EARLY THIS EVENING. 850MB
WARM ADVECTION ALSO IN THIS ZONE WITH E-W ORIENTED 850MB THETA-E
RIDGE. VIS IMAGERY ALSO INDICATING ACCAS THIS AREA AND WEAK SURFACE
BOUNDARY TAKING SHAPE OVER NE SD. WITH THIS AND WAVE FROM WATER
VAPOR WILL INTRODUCE SOME LOW POPS ALONG BORDER INTO W CENTRAL MN.
EXPECT ANY CONVECTION WHICH DOES DEVELOP TO BE SHORT LIVED AS
VORTICITY MAX SHIFTS EAST AND LOW LEVEL JET BECOMES FOCUSED OVER
HIGH PLAINS. LOW LEVEL MOISTURE FLUX LIMITED OVERNIGHT HOWEVER
SLIGHT RETURN FLOW...WARM ADVECTION AND WARMER DAY SHOULD MAKE FOR
WARMER NIGHT.

NE-SW ORIENTED BAROCLINIC ZONE SHIFTS EAST INTO N/CENTRAL-SW ND BY
LATE AFTERNOON. BOTH GFS AND NAM/WRF SHOWING SIGNIFICANT CIN TO
OVERCOME SO CURRENT DRY FORECAST DURING DAY SEEMS REASONABLE.
THERMAL RIDGE SHIFTS OVER FA AND WITH MIXING AND AVAILABLE SOLAR
NUMERICAL GUIDANCE VALUES SEEM REASONABLE.

CAP ERODES EARLY EVENING DEPENDING ON MODEL WITH 1000-2000J
AVAILABLE AND SUFFICIENT INSTABILITY. JET STRENGTH VARIES AND TOUGH
TO PIN POINT IMPULSES THROUGH ENERGETIC SW FLOW HOWEVER SHOULD BE
SUFFICIENT UPPER SUPPORT TO AID IN CONVECTION. BOTH MODELS WEAKEN
AND SHIFT LOW LEVEL JET MORE WESTERLY AND PLACE ANY CONVERGENCE
FARTHER SOUTH INTO MN SO AM NOT SURE HOW LONG CONVECTION WILL
CONTINUE OVERNIGHT BUT WILL CONTINUE POPS.

MEAN TROUGH SHIFTS INTO NORTHERN ROCKIES THURSDAY WITH LOW PRESSURE
PERSISTING OVER FA. WITH BOUNDARY PARALLEL TO FLOW AND APPROACHING
STRONGER WAVE PREFER SLOWER GFS SOLUTION OF NOT PROGRESSING BOUNDARY
TOO FAR EAST. AS A RESULT ANOTHER ROUND OF CONVECTION ANTICIPATED
THURSDAY AFTERNOON/EVENING.

BASED ON SLOWER GFS SOLUTION AND DELAYED SHEAR AXIS PASSAGE WILL
BACK UP PCPN CHANCES FRIDAY ALTHOUGH FAVORED CONVECTIVE PARAMETERS
SHIFT EAST OF FA. CLOUD COVER FROM PREVIOUS CONVECTION WILL HAVE A
BIG IMPACT ON TEMPERATURES AS COLUMN COOLING NOT ALL THAT STRONG.

SAT THRU TUES...A FRONTAL BOUNDARY WILL BE PUSHING INTO CENTRAL MN
AT THE BEGINNING OF THE PERIOD WITH LINGERING PRECIP CHANCES. HIGH
PRESSURE SETTLES IN BEGINNING SATURDAY WITH BUILDING HEIGHTS ALOFT
INTO EARLY NEXT WEEK. TEMPS DURING THIS PERIOD WILL REMAIN CLOSE TO
SEASONAL NORMS WITH NO ORGANIZED PRECIPITATION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/JCA
Hazardous weather outlook, Aug 15, 5:21 AM CST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
621 AM CDT TUE AUG 15 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
621 AM CDT TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA WEDNESDAY EVENING
THROUGH FRIDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS
EASTERN NORTH DAKOTA WEDNESDAY EVENING. ISOLATED SEVERE STORMS WILL
REMAIN POSSIBLE ACROSS THE ENTIRE REGION THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY EVENING.

TG

The radar

The Aberdeen radar (KABR), 130 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Richland

When
August 15, 3:56 PM CST
Where
Richland County, 7 mi E of Lidgerwood
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.083, -97.000

Hail, Richland

When
August 15, 4:00 PM CST
Where
Richland County, 3 mi N of Stiles
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.117, -97.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530865, 5530866.